Benzodiazepines (BZDs) are commonly prescribed for patients receiving palliative care. However, BZD therapy should be tapered and discontinued in some circumstances, including situations when extended BZD therapy has not resulted in clinical improvement, when more optimal treatment options exist, when the patient is using supra-therapeutic doses, or when a patient’s clinical situation has improved and BZD therapy is no longer recommended. BZD therapy discontinuation is also favored for patients with concomitant opioid use, substance abuse, cognitive disorders, or those of advanced age.
Mixed interventions to deprescribe BZD produced discontinuation rates between 27.0 and 80.0%. These mixed interventions included:
- temporary pharmacological substitution with trazodone and psychological support,
- patient education with tapering recommendations, and
- tapering with psychological support.
Patients should be given an explanation about the clinical reason for BZD discontinuation, educated about the benefits of discontinuation (improved memory, increased levels of alertness, reduced risk of falls), and informed about possible rebound symptoms, particularly anxiety and insomnia.
Expert opinion recommends gradually tapering a patient’s current BZD dose over 8-12 weeks, usually by decreasing it between 10-25% of the baseline dose every 2-3 weeks or so, based on the BZD’s terminal half-life.
Serious reactions from BZD tapering are thought to be rare. Withdrawal can include irritability, insomnia, poor concentration, poor memory, restlessness, increased anxiety, perceptual disturbances, tremors, diaphoresis, nausea, diarrhea, confusion, psychosis, and seizure. The onset of these symptoms varies based on the half-life of the BZD administered; onset ranges from as early as 24-48 hours after dose reduction of BZDs with shorter half-lives, to up to three weeks after dose reduction of BZDs with a longer half-life. Mild withdrawal symptoms, such as irritability, can be treated with reassurance and time. More severe withdrawal can be treated with the reintroduction of a prior BZD dose that was not associated with withdrawal, or switching to a BZD with a longer half-life. Once the patient has stabilized, tapering can continue at a slower pace.
See reference for more information.
Adapted from Pruskowski J et al. Deprescribing benzodiazepines. Palliative Care Network of Wisconsin. Fast facts and concepts #355. Internet. Accessed on May 22, 2018.